Hi lwilso36! Hope you are having a good holiday in spite of the continual migraines. I have been/am in your same position. Things are a bit better now because, 1) like you I have a new doc and 2) unlike you, I am not using any triptans except for real emergencies. The most relief they will give me is about a day - take 3 or so hrs. to work, & I almost always get a rebound. I try not to take Maxalt more than 2x/month.
I have had a course of prednisone before - the first time was in 1992 or 93. It was over the holiday - around New Year's. I had a nine day course - largest dose is in the beginning, and it tapers off. Pred. is dangerous to take for any length of time. The first time it worked like a charm. I was completely migraine free for the first time I could remember. What a thrill. Of course, the Migraines did come back but it also did break the cycle.
Only worked that way once. After that the pred. gave me a super migraine. I moved on to another steroid, and had to take a double dose of the reducing course to have any effect at all on my migraine. Have not used that in a while, as now I am so sensitive to all meds, that almost everything sends me into a protracted migraine.
You'll know if it works because within the first day you will feel the diff., and probably have more energy and feel better than you have in a long time. If you get any bad reactions, call your doc.
I am so sorry that there is no other assistance available to you. Your husband's salary must put you out of range of the programs that would help. I have seen this before. I hope your teacher's disability at least has good health insurance for you, because this is always a hard thing - or you are on your husband's policy.
Perhaps things will start to really change when the full scope of the new healthcare plan goes into effect, who knows? It cannot be any worse than what I have already experienced with insurance companies.
Keep inquiring with your state programs as well, you never know when things might change there too. In the meantime, stay proactive and if your doc is not helping try to find a good migraine specialist who will. It really does make a difference.View Thread
To spidermonkey29 - I will have to look and see if I have ever taken atenelol or not. I know I have had beta blockers in the past, but don't remember that particular one. I am glad to hear that it is working for you. Once a month is much better than every day, I agree. It is hard to know what will work - every person is so different. I will bring that up with my migraine specialist next time I see him.
In the meantime, keep checking in if anything changes, and I hope you continue to do well on your current regime!View Thread
To Kdquinton - Boy do I know how you feel! Not only do I not get the right information but it is often glossed over when I tell my doc about it, which is what I am supposed to do, right?
March 2013 has been pretty much of a wasteland for me in spite of my efforts to make it different. Regulating sleep has been so difficult, and also dealing with everyday pain so difficult, that I have had to cancel everything I was hoping to accomplish and it is now the 20th of the month and I am where I was on the 1st.
I try to give meds a chance but my body is worn out from all the meds I have tried and made me ill. I just don't have the patience anymore to wait and see - the migraine will go away - for a new med. Eventually I can get to that place, but it takes a lot of gumption and willpower.
Try to see if you can get on Federal Disability to help with costs. You will automatically go on Medicare, and this is a big help, believe me.
Hope you start feeling better soon. Tomorrow is another day which is what I am reminding myself of right now.View Thread
Yes I have tried Namenda, but it gave me a migraine within 3 days of starting the starter pack, and I never got up to the full dosage. I stopped taking it because it was giving me migraines rather than stopping them.
This happens often with me. My system is pretty sensitive now and I cannot withstand all drugs. I think this is what is happening with the Botox, but I won't be sure until I get the second series in June. I will probably ask that the neuro up the dosage to see if that works better, as the first neuro that gave me shots a few years ago felt that the initial 100 units was too low to do any good. It may also be that those two series of Botox shots made my system reject it this time. Sometimes that happens even with a 2-3 year holiday. I have not be able to use prednisone as an acute migraine med since 1993 when I first took it and it worked well. After that, nothing but a migraine that was worse than I already had from the drug, and that has been a 20 year holiday. How time flies when you are in pain!
So far I have noticed no improvement from the Botox, but I am only in my second week after the shots. I also have no signs of numbness or any of the other side effects listed by the mfr. I may be an anomaly or just someone who is on the outliers of all the testing and statistical information.
I am seeing a very very good Migraine specialist at my own cost so I am hopeful he will have some ideas about what might be a good way to proceed. Am just waiting for him to review all my info and get back to me, so I will report on that when I have more information. Thanks for your support. I really appreciate it!View Thread
MigrainsPizStop - What is infusion therapy? I have not heard of this but will do some research, and may contact you. My only rescue med now is Maxalt MLT, and I cannot use it that often because of rebounds. I just had my first set of Botox shots and am in my 3rd day of #9 migraine - don't know what to do to get rid of it now. Am contacting my doc, but don't know if this will help and am out of all other meds. Did you get a migraine after your first Botox shot sequence. I am not sure I want to go through another, even though I have been told one does not usu. get a response from the first set. Just hoping this will clear up soon.View Thread
Hi itmatsb - I have a neurologist who is I think going to give me the shots. I am going to talk to him in about a week and will schedule the first set of shots for mid- March. How long did it take before you saw and improvement? They told me the first set is 100 units, with 31 shots and that this is the current protocol with a repeat in 12 weeks. I have a migraine every day for some portion of the day, and some are worse than others.
Thanks for the extra questions to ask, and I will do so. I'll let you know how it goes.View Thread
Hi raven7235 - Thanks for the suggestion. I don't juice because I find that I drink about 4 times the amount of the whole food when I do, so I eat an apple or an orange rather than drink 8 oz of the juice which my contain the juice from 4 oranges. And I love juice, but some of my meds keep the weight on so I am trying to be more careful since I have limited energy with all the pain.
When I stopped all caffeine, dairy was the first thing that showed up as a migraine trigger so it is interesting to me that others may have that. One of my staple foods was yogurt, and I miss it like crazy, but I don't eat what gives me pain. That is a better incentive than the risk. And I was a vegetarian up until I started having gastrointestinal problems about a year ago. I ate white rice, bananas, apples, white bread, chicken broth and chicken (no skin) for an entire year. Now I am working in some more veggies and beans and switching back to brown rice, but I still have to be careful. I think it all comes from taking so many medications over the years than my system is very sensitive.
I now am very careful when I talk to my docs, and don't just take something because they want me to. I do my own research, ask a lot of questions, and then do it if it seems like it will work.
Thant was rather a long reply to your suggestion. Thanks for chiming in and I hope you are getting a hold of your triggers.View Thread
itmatsb -Thanks for the suggestion. I saw a plain neuro who did recommend botox for me, but I did not ask about the dosage. Where did you start on dosage. This neuro told me he would approve me for the botox but I have to find out more about it before I will do it. It will have to be repeated every 3 months, as I already new, and I was told that it may not have any effect until after the 2nd dose or possibly more.
I will certainly send a note to him about the dosage and get some info on what is normal to start with, and raising it, etc. I have had no luck with nerve blocks or RFA's either, and the trigger pt. injections worked well once or twice but only for an hour or so, which made no sense considering the cost.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.